The Ramanujan Journal

, Volume 7, Issue 4, pp 435–447 | Cite as

The Hypergeometric Equation and Ramanujan Functions

  • W. Zudilin


In this paper we give analogues of the Ramanujan functions and nonlinear differential equations for them. Investigating a modular structure of solutions for nonlinear differential systems, we deduce new identities between the Ramanujan and hypergeometric functions. Another result of this paper is a solution of transcendence problems concerning nonlinear systems.

hypergeometric equation hypergeometric function Ramanujan functions nonlinear differential equations 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    D. Bertrand and W. Zudilin, "On the transcendence degree of the differential field generated by Siegel modular forms," J. Reine Angew. Math. 554 (2003), 47–68.Google Scholar
  2. 2.
    L.R. Ford, Automorphic Functions, McGraw-Hill Book Company 1929; Reprint, Chelsea Publ., New York, 1951.Google Scholar
  3. 3.
    M. Halphen, "Sur un système d'équations différentielles," C.R. Acad. Sci. Paris 92(19) (1881), 1101–1103.Google Scholar
  4. 4.
    J. Harnad and J. McKay, "Modular solutions to equations of generalized Halphen type," Royal Soc. London Proc. Ser. A Math. Phys. Eng. Sci. 456 (2000), 261–294.Google Scholar
  5. 5.
    S. Lang, Introduction to Modular Forms, Grundlehren Math. Wiss., vol. 222, Springer-Verlag, Berlin-Heidelberg-New York, 1976.Google Scholar
  6. 6.
    B.H. Lian and S.-T. Yau, "Mirror maps, modular relations and hypergeometric series I," Preprint,, 1995; "Integrality of certain exponential series," Lectures in Algebra and Geometry, in Proceedings of the International Conference on Algebra and Geometry (M.-C. Kang, ed.), National Taiwan University (Taipei, Taiwan, December 26-30, 1995), International Press, Cambridge, MA, 1998, pp. 215-227.Google Scholar
  7. 7.
    K. Mahler, "On algebraic differential equations satisfied by automorphic functions," J. Austral. Math. Soc. 10 (1969), 445–450.Google Scholar
  8. 8.
    D.R. Morrison, "Mirror symmetry and rational curves on quintic threefolds: A guide for mathematicians," J. Amer. Math. Soc. 6 (1993), 223–247.Google Scholar
  9. 9.
    Yu.V. Nesterenko, "Modular functions and transcendence questions," Sb. Math. 187(9) (1996), 1319–1348.Google Scholar
  10. 10.
    K. Nishioka, "A conjecture of Mahler on automorphic functions," Arch. Math. 53(1) (1989), 46–51.Google Scholar
  11. 11.
    Y. Ohyama, "Systems of nonlinear differential equations related to second order linear equations," Osaka J. Math. 33 (1996), 927–949.Google Scholar
  12. 12.
    S. Ramanujan, "On certain arithmetical functions," Trans. Cambridge Philosoph. Soc. 22(9) (1916), 159–184; Collected Papers of Srinivasa Ramanujan (G.H. Hardy, P.V. Sechu Aiyar, and B.M.Wilson, eds.), University Press, Cambridge, 1927, pp. 136-162.Google Scholar
  13. 13.
    G. Shimura, Introduction to the Arithmetic Theory of Automorphic Functions, Publications of the Math. Soc. of Japan, vol. 11, Princeton University Press, Princeton, NJ 1971.Google Scholar
  14. 14.
    P.F. Stiller, "Classical automorphic forms and hypergeometric functions," J. Number Theory 28(2) (1988), 219–232.Google Scholar
  15. 15.
    E.T.Whittaker and G.N.Watson, A Course of Modern Analysis, 4th edn., University Press, Cambridge, 1927.Google Scholar
  16. 16.
    W. Zudilin, "Thetanulls and differential equations," Sb. Math. 191(12) (2000), 1827–1871.Google Scholar

Copyright information

© Kluwer Academic Publishers 2003

Authors and Affiliations

  • W. Zudilin
    • 1
  1. 1.Department of Mechanics and MathematicsMoscow Lomonosov State UniversityMoscowRussia

Personalised recommendations